Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 396, NWS Blacksburg, VA

July 23, 2008Campbell County, Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2008, 6:47 PM EDT for Campbell County, Charlotte County, Halifax County, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 6:47 PM EDT (22:47 UTC)
Expired
Jul 23, 2008, 7:45 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:34 PM EDTTSTM WND DMG4 Sse Charlotte Court H, VATREE DOWN ON SCUFFLETOWN ROAD.
Jul 23, 7:50 PM EDTTSTM WND DMG5 Se Drakes Branch, VATREE DOWN ON ROUTE 637.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 232247
SVRRNK
VAC031-037-083-232345-
/O.NEW.KRNK.SV.W.0396.080723T2247Z-080723T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARLOTTE COURT HOUSE...AND MOVING NORTHEAST AT 3 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHENIX...
  DRAKES BRANCH...
  CHARLOTTE COURT HOUSE...
  CULLEN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3690 7849 3685 7854 3691 7870 3691 7898
      3720 7885 3720 7881 3723 7878 3722 7874
      3725 7869 3724 7868 3720 7868 3720 7864
      3716 7862 3715 7856 3708 7845
TIME...MOT...LOC 2247Z 237DEG 3KT 3703 7866

$$

PH
1 follow-up statement
000 
WWUS51 KRNK 232324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT WED JUL 23 2008

VAC031-232334-
/O.CAN.KRNK.SV.W.0396.000000T0000Z-080723T2345Z/
CAMPBELL VA-
724 PM EDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL COUNTY
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3689 7849 3686 7853 3693 7873 3691 7877
      3691 7887 3699 7880 3706 7888 3716 7885
      3722 7879 3722 7874 3725 7868 3720 7868
      3719 7862 3716 7862 3715 7856 3709 7845
TIME...MOT...LOC 2324Z 247DEG 24KT 3708 7873

$$

VAC037-083-232345-
/O.CON.KRNK.SV.W.0396.000000T0000Z-080723T2345Z/
HALIFAX VA-CHARLOTTE VA-
724 PM EDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PHENIX...MOVING NORTHEAST AT 27 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3689 7849 3686 7853 3693 7873 3691 7877
      3691 7887 3699 7880 3706 7888 3716 7885
      3722 7879 3722 7874 3725 7868 3720 7868
      3719 7862 3716 7862 3715 7856 3709 7845
TIME...MOT...LOC 2324Z 247DEG 24KT 3708 7873

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:46 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 23, 4:46 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE MID ATLANTIC REGION THIS
EVENING...ACCOMPANIED BY ANOTHER ROUND OF THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE. COOLER AND DRIER AIR IS EXPECTED TO OVERSPREAD THE
REGION THURSDAY AS HIGH PRESSURE BUILDS IN OVER THE OHIO VALLEY. THE
CHANCE OF RAIN WILL RETURN TO THE REGION BY FRIDAY NIGHT AND WILL
CONTINUE THROUGH THE REST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WATER VAPOR SHOWS A VERY STRONG SHORT WAVE FOR THE END OF
JULY...DEEPENING THE TROUGH IN THE EAST AND PUSHING A SFC COLD
FRONT SOUTHEASTWARD ACROSS WESTERN WV...EXTREME EASTERN KY AND
EASTERN TN. THERE IS A LINE OF SHOWERS/SCT TSTMS AHEAD OF THE
FRONT MOVG INTO THE WESTERN CWA AT THIS TIME. THE AIRMASS IS
MODERATELY UNSTABLE...WITH CAPES OF AROUND 1500 J/KG. SHEAR IS
INCREASING AS THE SHORT WAVE APPROACHES. WEST WIND SHAVE BECOME
LIGHT AHEAD OF THE LINE...AND HAVE BACKED TO THE SOUTH OR
SOUTHWEST EAST OF THE BLUE RIDGE. DEWPOINTS REMAIN IN THE MID 60S
TO AROUND 70. I SEE NO REASON WHY THE THE LINE WILL NOT CONTINUE
MOVING EAST...AND AS THE SHORT WAVE ROUNDS THE BASE OF THE TROUGH
THIS EVENING IT THE FRONT BECOMES MORE PARALLEL TO THE UPPER FLOW
AND SHOULD SLOW. THIS WILL OCCUR IN THE NC/VA PIEDMONT...CLOSE TO
THE EASTERN CWA. FOR NOW...HAVE KEPT THE HEAVY RAIN...GUSTY WINDS
AND FREQUENT LIGHTNING WORDING THROUGH THE EVENING OUT THAT WAY.
FFG IS HIGH ENOUGH THAT WE DO NOT THINK A FLASH FLOOD WATCH IS
NEEDED. THERE IS A POTENTIAL FOR VERY HEAVY RAIN ACROSS THE
PIEDMONT THOUGH. SEVERE THREAT WILL LAST THROUGH THE EVENING...BUT
DECREASING WEST TO EAST...AS WELL. STAYED CLOSE TO MAV GUIDANCE
LOWS- JUST A LITTLE WARMER IN THE EAST WHERE THE FRONT WILL SLOW
AND CLOUD COVER WILL LINGER THE LONGEST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
BY 12Z THURSDAY MORNING HIGH PRESSURE WILL BE CENTERED OVER
INDIANA AND COLD FRONT WILL BE FAR ENOUGH EAST THAT DRIER AND MORE
STABLE AIR WILL BE COMING INTO THE COUNTY WARNING AREA. 850 MB
TEMPERATURES DROPS SLIGHTLY IN THE MORNING BUT THEN START
RECOVERING THURSDAY NIGHT AND FRIDAY. STAYED CLOSE TO A BLEND OF
MAV/MET GUIDANCE...WITH TYPICAL ADJUSTMENTS FOR MODEL BIAS AT LWB.

BY FRIDAY AFTERNOON LOW LEVEL WINDS HAVE COME BACK AROUND TO THE
SOUTHWEST. THIS WILL HELP INCREASE THE INSTABILITY AHEAD OF THE
REMNANTS OF AN MCS THAT WILL BE CROSSING FROM THE MID MISSISSIPPI
VALLEY INTO ILLINOIS/INDIANA/KENTUCKY/TENNESSEE BY FRIDAY MORNING.
BY FRIDAY AFTERNOON AND EVENING THE OUTFLOW OR ANY CONVECTIVELY
INDUCED VORTICITY FROM THIS FEATURE WILL BE CLOSE ENOUGH TO THE
WESTERN COUNTY WARNING AREA TO KEEP A CHANCE OF RAIN IN THE
FORECAST.

NO REAL ORGANIZED SYNOPTIC SCALE SUPPORT EXPECTED ON SATURDAY...JUST
TYPICAL SCATTERED AIRMASS TYPE THUNDERSTORMS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LONG WAVE PATTERN STILL SHOWING AN UPPER RIDGE IN THE CENTRAL
UNITED STATES WITH A TROF IN THE EAST. HPC IS FAVORING A SLOWER
FRONTAL PASSAGE SIMILAR TO THE ECMWF WHICH HAS THE FRONT COMING
THROUGH OUR FORECAST AREA SUNDAY AND MONDAY. HAVE KEPT
TEMPERATURES...ESPECIALLY OVERNIGHT LOWS CLOSER TO THE WARMER
GUIDANCE NUMBERS AHEAD OF THE FRONT. HAVE ALSO GRADUALLY BROUGHT
IN DRY WEATHER BEHIND THE FRONT ON TUESDAY AND WEDNESDAY.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
LINE OF SHOWERS AND TSTMS JUST AHEAD OF A COLD FRONT IS JUST MOVG
INTO THE MTNS OF SRN WV AND FAR SW VA AT THIS TIME. THIS LINE
SHOULD CONT PROGRESSING EASTWARD AND LIKELY BECOMING STRONGER. I
HAVE TIMED THE LINE OF TSTMS/GREATEST THREAT AT EACH OF THE TAF
SITES. FOR BLF AND LWB...WAS CONFIDENT ENOUGH TO HAVE A PREVAILING
GROUP AND TEMPO OF HEAVIER SHOWERS. FURTHER EAST...I HANDLED IT
WITH A TEMP GROUP OF 3 HOURS. TSTMS WILL LINGER LONGEST IN THE
DANVILLE AREA...TILL 01 TO 02Z. COULD HAVE SOME MVFR FOG OVERNIGHT
ONCE THE RAIN MOVES EAST OF THE AREA AND THERE IS SOME CLEARING. I
PUT SOME IFR FOG IN DANVILLE...AND LIFR AT LWB TOWARD MORNING.
LOOKS LIKE ALL FOG IN THE AREA WILL LIFT QUICKLY WITH A
STRENGTHENING NW FLOW...AROUND 13Z. VFR CONDITIONS ARE EXPECTED
REST OF THE DAY THURSDAY...WITH NW TO NORTH WINDS POSSIBLY AS HIGH
AS 10 KNOTS.

SERIES OF SHORT WAVE TROUGHS ARE EXPECTED TO PASS EAST THROUGH THE
SOUTHERN MID ATLANTIC REGION LATER FRIDAY INTO THE WEEKEND...EACH OF
WHICH WILL REINTRODUCE THE THREAT OF WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ALONG WITH LOCALIZED MAINLY MVFR RESTRICTIONS TO
VISIBILITY AND/OR CEILING.

OTHERWISE...EXPECT TO SEE GENERAL VFR CONDITIONS TO PREVAIL FOR MOST
OF THE TIME AT ALL TERMINAL FORECAST SITES FROM TONIGHT THROUGH THE
UPCOMING WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JJ
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JJ/WERT
Hazardous weather outlook, Jul 23, 3:48 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED JUL 23 2008

NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059-
242000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
348 PM EDT WED JUL 23 2008

...SEVERE THUNDERSTORM WATCH 739 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL MOVE EAST THROUGH THE MID ATLANTIC REGION THIS
TONIGHT...PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE
AND BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-010-011-WVZ042>045-242000-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
348 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE EAST THROUGH THE REGION THIS EVENING...
PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE AND BE
ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END FROM WEST TO EAST
OVER THE AREA BY MID EVENING AS COOLER AND DRIER AIR BEGINS TO
FILTER INTO THE AREA BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 4:48 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     RADFORD                 37.13N 80.57W
07/23/2008                   CITY OF RADFORD    VA   PUBLIC

            8 INCH LARGE LIMB BLOWN OFF TREE

&&

CACCIAPAGLIA
Local storm report, Jul 23, 4:55 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 SE ROANOKE            37.24N 79.91W
07/23/2008                   ROANOKE            VA   PUBLIC

            LARGE TREE BLOWN DOWN AT WINDY GAP

&&

CACCIAPAGLIA
Local storm report, Jul 23, 4:59 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     3 SE ROANOKE            37.25N 79.92W
07/23/2008                   CITY OF ROANOKE    VA   PUBLIC

            LARGE TREE BLOWN DOWN

&&

CACCIAPAGLIA
Special weather statement, Jul 23, 5:08 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT WED JUL 23 2008

NCZ002-003-019-020-232215-
YADKIN NC-WILKES NC-SURRY NC-ALLEGHANY NC-
508 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS OVER NORTHWEST NORTH CAROLINA...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF TRAPHILL...MOVING EAST AT 31
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...BENHAM AT 515 PM EDT...
STATE RD...PLEASANT HILL AT 520 PM EDT...ELKIN...JONESVILLE AT 525 PM
EDT...BURCH...DOBSON AT 530 PM EDT...CRUTCHFIELD...FAIRVIEW AT 535 PM
EDT...BOONVILLE AT 540 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO ONE INCH DURING THE NEXT HOUR ALONG
WITH WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR WARNINGS.
Local storm report, Jul 23, 5:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NE SNOW CREEK         36.85N 79.72W
07/23/2008  M0.75 INCH       FRANKLIN           VA   TRAINED SPOTTER

&&

CACCIAPAGLIA
Local storm report, Jul 23, 6:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     BOOMER                  36.07N 81.25W
07/23/2008                   WILKES             NC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

CACCIAPAGLIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:05 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt85 min
Jul 22, 8:18 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania57 min
Jul 22, 8:24 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Pittsylvania96 min
Jul 22, 8:31 PM EDTSevere Thunderstorm WarningRNKGiles74 min
Jul 22, 8:34 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte56 min
Jul 22, 8:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville65 min
Jul 22, 8:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville65 min
Jul 22, 9:01 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem74 min
Jul 22, 9:26 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte51 min
Jul 22, 9:42 PM EDTFlash Flood WarningRNKBedford, Botetourt, Rockbridge6 hr
Jul 22, 9:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington50 min
Jul 22, 9:56 PM EDTSevere Thunderstorm WarningRNKBuckingham45 min
Jul 22, 10:23 PM EDTSevere Thunderstorm WarningRNKBath36 min
Jul 23, 2:51 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington54 min
Jul 23, 2:59 PM EDTSevere Thunderstorm WarningRNKCraig, Giles61 min
Jul 23, 3:01 PM EDTSevere Thunderstorm WarningRNKBland, Floyd, Giles, Montgomery, Pulaski, City of Radford59 min
Jul 23, 3:32 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig58 min
Jul 23, 3:55 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Pulaski, Roanoke, City of Radford and 2 more65 min
Jul 23, 4:03 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke47 min
Jul 23, 4:11 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax48 min
Jul 23, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke57 min
Jul 23, 4:56 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
Jul 23, 5:03 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick57 min
Jul 23, 5:32 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania58 min
Jul 23, 5:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg64 min
Jul 23, 5:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville55 min
Jul 23, 5:59 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania61 min
Jul 23, 6:39 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax66 min
Jul 23, 6:55 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville65 min
Jul 23, 7:39 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax55 min
Jul 23, 7:46 PM EDTFlash Flood WarningRNKCharlotte5 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.